Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 8, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Aug 13, 2009, 5:58 AM CDT for Hansford County, Ochiltree County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2009, 5:58 AM CDT (10:58 UTC)
- Expired
- Aug 13, 2009, 10:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hansford County, TX, Ochiltree County, TX
The radar
The Amarillo radar (KAMA), 132 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 11.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 691 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 2247 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KAMA 131058 FFWAMA TXC195-357-131500- /O.NEW.KAMA.FF.W.0008.090813T1058Z-090813T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AMARILLO TX 558 AM CDT THU AUG 13 2009 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN HANSFORD COUNTY IN THE PANHANDLE OF TEXAS... THIS INCLUDES THE CITY OF SPEARMAN... WESTERN OCHILTREE COUNTY IN THE PANHANDLE OF TEXAS... * UNTIL 1000 AM CDT * AT 548 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAKA AND FARNSWORTH PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. && LAT...LON 3648 10128 3648 10081 3606 10095 3607 10122 $$ SJOHNSON
2 follow-up statements
000 WGUS74 KAMA 131158 FFSAMA FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 658 AM CDT THU AUG 13 2009 TXC195-357-131500- /O.CON.KAMA.FF.W.0008.000000T0000Z-090813T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HANSFORD TX-OCHILTREE TX- 658 AM CDT THU AUG 13 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR WESTERN OCHILTREE AND EASTERN HANSFORD COUNTIES... AT 657 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAKA AND FARNSWORTH PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3648 10128 3648 10081 3606 10095 3607 10122 $$ SJOHNSON
000 WGUS74 KAMA 131442 FFSAMA FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 942 AM CDT THU AUG 13 2009 TXC195-357-131500- /O.CON.KAMA.FF.W.0008.000000T0000Z-090813T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HANSFORD TX-OCHILTREE TX- 942 AM CDT THU AUG 13 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR WESTERN OCHILTREE AND EASTERN HANSFORD COUNTIES... AT 937 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED ALL THE RECENT THUNDERSTORMS HAVE DISSIPATED OVER THE WARNED AREA. THOUGH THE PRECIPITATION HAS STOPPED FALLING...RUNOFF MAY STILL BE OCCURRING SO THE FLASH FLOOD WARNING WILL CONTINUE UNTIL 1000 AM CDT. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAKA AND FARNSWORTH. LAT...LON 3648 10128 3648 10081 3606 10095 3607 10122 $$ NUNEZ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:27 AM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 13, 3:27 AM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 327 AM CDT THU AUG 13 2009 .DISCUSSION... UPPER HIGH OVER THE SOUTHERN ROCKIES PROVIDING A NORTHWEST TO NORTHERLY UPPER FLOW ACROSS THE PANHANDLES. SHORTWAVE ENERGY DROPPING SOUTHEAST THROUGH THE FORECAST AREA TRIGGERING THE LINE OF STRONG TO SEVERE CONVECTION MOVING ACROSS THE SOUTHERN TX PANHANDLE EARLY THIS MORNING. MAY MAINTAIN SLIGHT CHANCE POPS OVER THE SOUTHEAST TX PANHANDLE THIS MORNING BETWEEN 12Z AND 18Z...HOWEVER WILL CONTINUE TO MONITOR PROGRESS OF THE CONVECTION BEFORE FINAL DECISION IS MADE. UPPER HIGH FORECAST TO BUILD EASTWARD BY LATE TODAY TO NEAR THE NORTHEAST NM AND NORTHWEST SECTIONS OF THE PANHANDLES...AND THEN ACROSS THE PANHANDLES TONIGHT AND FRIDAY. UPPER TROUGH FORECAST TO EJECT OUT OF THE GREAT BASIN AND SOUTHWESTERN STATES TONIGHT AND FRIDAY WHICH WILL ALLOW FOR INCREASED SHORTWAVE ENERGY BY LATE FRIDAY AND FRIDAY NIGHT. EXCEPT FOR SOME TWEAKING TO THE POP GRIDS TODAY THROUGH FRIDAY NIGHT...POPS FROM PREVIOUS GRIDS LEFT UNCHANGED. SHORTWAVE TROUGH TO MOVE ACROSS THE PANHANDLES BY SATURDAY AFTERNOON...SO WILL UPDATE THE POPS GRIDS TO INCLUDE SLIGHT CHANCE POPS MAINLY ACROSS THE SOUTHEASTERN HALF OF THE PANHANDLES SATURDAY AFTERNOON. A SECOND LONGWAVE TROUGH OVER THE INTERMOUNTAIN REGION LATE IN THE WEEKEND INTO EARLY NEXT WEEK WILL WARRANT AT LEAST SLIGHT CHANCE POPS FOR MAINLY NOCTURNAL CONVECTION. COLD FRONT FORECAST TO PUSH SLOWLY SOUTH INTO THE PANHANDLES BY LATE SUNDAY AND SHOULD REMAIN QUASI-STATIONARY THROUGH EARLY NEXT WEEK. THIS WILL WARRANT KEEPING SLIGHT CHANCE POPS IN THE FORECAST THROUGH TUESDAY. SCHNEIDER && .FIRE WEATHER... FIRE WEATHER CONCERNS WILL BE LOW THROUGH THE MIDDLE OF NEXT WEEK AS A SERIES OF UPPER LEVEL DISTURBANCES AFFECT THE PANHANDLES. A COLD FRONT WILL ALSO MOVE ACROSS THE PANHANDLES BY LATE IN THE WEEKEND THROUGH EARLY NEXT WEEK. AN UNSETTLED WEATHER PATTERN WILL CONTINUE WITH CHANCES FOR MAINLY NOCTURNAL...AND ALSO AFTERNOON...CONVECTION THROUGH THE PERIOD. SCHNEIDER && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 91 66 90 66 91 / 20 20 20 40 20 BEAVER OK 94 67 94 69 94 / 10 20 10 40 20 BOISE CITY OK 92 63 94 63 89 / 20 30 20 30 10 BORGER TX 93 69 91 68 92 / 20 20 20 40 20 BOYS RANCH TX 94 68 94 65 93 / 20 20 20 30 20 CANYON TX 92 66 90 66 92 / 20 20 20 40 20 CLARENDON TX 92 69 93 69 94 / 20 20 20 40 20 DALHART TX 93 64 94 63 90 / 20 30 20 30 10 GUYMON OK 95 67 94 67 94 / 20 20 20 40 10 HEREFORD TX 92 66 89 65 90 / 20 20 20 30 20 LIPSCOMB TX 92 68 93 71 91 / 10 20 10 40 20 PAMPA TX 92 68 90 69 93 / 10 20 20 40 20 SHAMROCK TX 93 70 92 71 95 / 20 20 10 40 20 WELLINGTON TX 93 70 92 70 95 / 20 20 10 40 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 16/11
Hazardous weather outlook, Aug 12, 9:08 PM CDT, 8 hours 50 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 908 PM CDT WED AUG 12 2009 OKZ001>003-TXZ001>020-131100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 908 PM CDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS ARE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. HEAVY RAIN WILL BE THE PRIMARY CONCERN WITH PONDING OF FLOOD PRONE AREAS POSSIBLE. IN ADDITION...SOME STORMS COULD APPROACH SEVERE STRENGTH...WHICH MAY RESULT IN DAMAGING WINDS AND MARGINALLY SEVERE HAIL. .DAYS TWO THROUGH SEVEN... GENERALLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE REGION THROUGH MONDAY NIGHT. HEAVY RAIN WILL BE THE PRIMARY THREAT FROM ANY STORMS THAT DEVELOP...WHICH MAY LEAD TO LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. GOEHRING
In the hours before
Local storm report, Aug 13, 2:42 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
242 AM CDT THU AUG 13 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND GST PAMPA 35.55N 100.96W
08/13/2009 E60 MPH GRAY TX LAW ENFORCEMENT
DISPATCH REPORTED VERY STRONG WINDS WHEN THE STORM CAME
THROUGH.
&&
EVENT NUMBER AMA0900164
SFJLocal storm report, Aug 13, 2:43 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
243 AM CDT THU AUG 13 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND GST 2 E PAMPA 35.55N 100.93W
08/13/2009 M61 MPH GRAY TX MESONET
&&
EVENT NUMBER AMA0900165
SFJSpecial weather statement, Aug 13, 2:51 AM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 251 AM CDT THU AUG 13 2009 TXZ015-019-020-130815- WHEELER TX-COLLINGSWORTH TX-DONLEY TX- 251 AM CDT THU AUG 13 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 AM CDT FOR DONLEY... COLLINGSWORTH AND WHEELER COUNTIES. AT 247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM SHAMROCK TO 9 MILES WEST OF GREENBELT LAKE...MOVING SOUTH AT 25 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
Local storm report, Aug 13, 2:57 AM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
257 AM CDT THU AUG 13 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0250 AM TSTM WND GST 2 WSW CLARENDON 34.93N 100.92W
08/13/2009 M62 MPH DONLEY TX MESONET
&&
EVENT NUMBER AMA0900166
SFJLocal storm report, Aug 13, 3:05 AM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
305 AM CDT THU AUG 13 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0300 AM TSTM WND GST 2 WSW CLARENDON 34.93N 100.92W
08/13/2009 M59 MPH DONLEY TX MESONET
&&
EVENT NUMBER AMA0900167
SFJLocal storm report, Aug 13, 5:00 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
500 AM CDT THU AUG 13 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1007 PM HAIL 5 SW KEYES 36.75N 102.32W
08/12/2009 E0.88 INCH CIMARRON OK LAW ENFORCEMENT
0130 AM TSTM WND GST PAMPA 35.55N 100.96W
08/13/2009 E60 MPH GRAY TX LAW ENFORCEMENT
DISPATCH REPORTED VERY STRONG WINDS WHEN THE STORM CAME
THROUGH.
0130 AM TSTM WND GST 2 E PAMPA 35.55N 100.93W
08/13/2009 M61 MPH GRAY TX MESONET
0144 AM HAIL 6 N AMARILLO 35.29N 101.82W
08/13/2009 E0.88 INCH POTTER TX TRAINED SPOTTER
0206 AM TSTM WND GST CLAUDE 35.11N 101.36W
08/13/2009 E60 MPH ARMSTRONG TX NWS EMPLOYEE
0224 AM TSTM WND GST CLAUDE 35.11N 101.36W
08/13/2009 E70 MPH ARMSTRONG TX NWS EMPLOYEE
WITH PEA SIZED HAIL
0250 AM TSTM WND GST 2 WSW CLARENDON 34.93N 100.92W
08/13/2009 M62 MPH DONLEY TX MESONET
0300 AM TSTM WND GST 2 WSW CLARENDON 34.93N 100.92W
08/13/2009 M59 MPH DONLEY TX MESONET
&&
EVENT NUMBER AMA0900160 AMA0900164 AMA0900165 AMA0900161 AMA0900162
AMA0900163 AMA0900166 AMA0900167
SFJThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 12:41 AM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Hutchinson, Potter, Randall | 64 min |
| Aug 13, 1:42 AM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Deaf Smith, Oldham, Potter, Randall | 63 min |
| Aug 13, 2:05 AM CDT | Areal Flood Advisory | AMA | Oldham, Potter, Randall | 114 min |
| Aug 13, 2:35 AM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Deaf Smith, Randall | 55 min |
| Aug 13, 2:54 AM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Collingsworth, Donley, Wheeler | 81 min |
| Aug 13, 4:39 AM CDT | Areal Flood Advisory | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 4 hr |
| Aug 13, 7:27 AM CDT | Areal Flood Advisory | AMA | Armstrong, Carson | 4 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.